Nonsteroidal Anti-Inflammatory Drugs and Aspirin | Free Essay Example

Nonsteroidal Anti-Inflammatory Drugs and Aspirin

Words: 615
Topic: Health & Medicine
Updated:

Organs Damaged by Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)

The greatest negative effect of NSAIDs is produced on the liver and kidneys. The most common NSAIDs-related negative outcome on the kidneys is fluid retention (Woo, 2016). The explanation of this occurrence is that NSAID metabolites are excreted chiefly by the kidneys. That is why it is necessary to evaluate the drugs’ impact on the patient’s renal function (Woo, 2016). What concerns the liver, is metabolizes NSAIDs extensively, which requires cautious prescription and regular assessment since a reduced dose may be needed for some patients.

Patient Education for Someone Taking NSAIDs

First of all, it is necessary to teach the patient about the side effects of these drugs. It is necessary to emphasize the consequences for renal function as well as for the cardiovascular and gastrointestinal systems. Secondly, the patient should be explained what to do in case he or she noticed side effects. They should be instructed to stop taking medicine and contact the physician immediately. Also, the patient should be told to take one NSAID at a time to avoid complications and to be able to identify the cause of adverse effects in case they occur.

The Organ Damaged by Taking too much Aspirin

The most frequent side effect of aspirin is the gastrointestinal bleeding. The organ most severely damaged by this drug is the liver (Woo, 2016). The risk is increased if the patient is taking other medicines with gastrointestinal irritants. There is also the cross-sensitivity between aspirin and NSAIDs, which can lead to the deterioration of the liver function. As well as NSAIDs, the dosage of aspirin should be carefully selected by a specialist.

Patient Education for Someone Taking Aspirin

The primary instruction for the patient should be to take aspirin exactly as prescribed by the physician (Woo, 2016). It is crucial to explain that the gastrointestinal irritation will be reduced if the person combines medicine with food or with a glass of water. Also, it is advisable to stay in an upright position for about half an hour after taking the drug. The patient should also be reminded not to chew or crush enteric-coated tablets.

Three Diagnoses for Administering NSAIDs

  1. Rheumatoid arthritis (RA): NSAIDs can help to prevent and manage joint damage and reduce the pain of the patients suffering from RA (Woo, 2016). Also, the loss of function can be prevented with the help of appropriate treatment.
  2. Osteoarthritis: NSAIDs can relieve such symptoms as swelling and stiffness of joints after prolonged periods of inactivity (Woo, 2016). Also, NSAIDs can enhance joint mobility and minimize the impairment of the patient’s functionality.
  3. Fever: NSAIDs present the best option of fever treatment for adults and children starting with six months of age (Woo, 2016).

Three Diagnoses for Administering Aspirin

  1. Acute rheumatic fever: although it is commonly treated with antimicrobials, aspirin is used to treat the inflammatory manifestations (Woo, 2016). The disease is more common in children, but it can also occur in adults.
  2. Transient ischemic attacks: aspirin is recommended to prevent stroke in patients with such attacks (Woo. 2016).
  3. Mild to moderate pain: aspirin is the gold standard for this condition (Woo, 2016).

Labs and Tests for a Patient who has Consumed too much Aspirin or NSAIDs

To assess the overdose possibility of a patient that has consumed too much aspirin or NSAIDs, blood tests are performed. The test is called salicylate serum test or salicylate concentration test (Woo, 2016). With the help of this measure, it is possible to check the amount of the drug in the patient’s blood. The following signs of overdose may necessitate the test: increased heart rate, diarrhea, rapid heartbeat, tinnitus, nausea, and others.

Reference

Woo, T. M. (2016). Drugs used in treating inflammatory processes. In T. M. Woo & M. V. Robinson (Eds.), Pharmacotherapeutics for advanced practice nurse prescribers (4th ed.) (pp. 801-836). Philadelphia, PA: F. A. Davis Company.